What alternative could I use for treating running stomach since I am allergic to flagyl and septrin? I suffer from ulcers and whenever I take flagyl, it makes things worse for me.
You have not specified., as to what kind of allergic reaction occurs after taking flagyl or septrin, is it skin rashes or dizziness or breathlessness. Regarding running stomach, how many days have you been suffering from diarrhoea? Is it present currently or was it in past, is it recurrent, what is the consistency of stools passed, liquid or semi liquid, what is the frequency of stools. Is there associated vomiting, nausea, abdominal pain, fever any one or more of these symptoms? The answer to these questions will help to decide how best the running stomach can be managed alternately.
If there is diarrhea with frequent liquid stools, it is mostly a bacterial or viral diarrhea. Viral diarrhea subsides by itself and does not need any treatment. Diarrhoea caused by bacterial infections also subside by themselves within one or two days as the infectious germs are eliminated in stools. Hence, antibiotic is not necessary always. It is needed only if diarrhoea is severe, persistent or it is associated with fever. Septrin is used to treat bacterial diarrhoea but is not used in all cases. Ciprofloxacin and norfloxacin are some of the alternate antibiotics that can be used.
Flagyl is useful only if there is diarrhoea due to protozoal infections like amoeba, Giardia, among others. In case of allergy to flagyl if needed, alternate drugs can be tried like secnidazole or tinidazole. Diabetes, HIV infection are some of the conditions that increase susceptibility to frequent diarrhoea. In elderly, recurrent diarrhea can be due to cancer of the colon.
Diarrhoea can also be due to allergy to some food substances. Mental stress or anxiety can also cause diarrhoea, particularly in young adults. In these situations, these antibiotics are not useful. Running stomach can be a sequel to constipation. If the bowel empties after two to three days, the loaded faecal matter is expelled by passing semiliquid or hard stools repeatedly, more so if one has used laxatives.